Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Can plan B cause irregular periods?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
hello, I had unprotected sex on Aug 21st early early morning, twelve hours later I took the Plan B pill. On Sept 5th I got my period. It was regular flow, cramps, bloating and last longer. I have not had unprotected sex since then. Now Nov 13th and still no period. So basically I skipped my period for october and so far no period for Nov yet. I have taken at least 6 home preg test last one was around Oct 30th all negative, I went to the doctor last week because I had strep throat on Nov 5th explained to my reg Dr. my situation and he had me take a blood preg test. That also was neg. My nipples are sensative and my cysts in my breast started hurting two weeks ago but I figured my hormones are all out of wack and I keep thinking that they are a sign that my period is coming. Im on levothroxine also (I dont have a thryoid). I have two kids so I think I would know if I was pregnant especially by now. Im stressed over this and I know this probaly isnt helping with my period. I figured Im not pregnant since all test are negative and by now the tests should be accurate. Can the plan B screw up your cycle like this?
Posted Tue, 3 Dec 2013 in Birth Control
Answered by Dr. Shanti Vennam 45 minutes later
Brief Answer: So much disturbance has not been noted usually. Detailed Answer: Hello, Thanks for writing to us. Emergency contraception is very much effective when it is taken within the stipulated time interval. As it contains excess hormone, it tends to disturb the menstrual cycle as the hormonal balance is tampered with. The usual menstrual cycle may be delayed by about a week or two after inducing a withdrawal bleed a week after ingesting the pill; prolonged absence of a menstrual period calls for further investigation. In the current scenario, I would suggest a complete evaluation by a gynecologist along with a trans-vaginal sonogram. Since pregnancy has been excluded through a blood test, you may be going through a phase of hormonal imbalance and you would need a complete hormonal profile including the thyroid profile. Your symptoms point to hormone excess and stress could be adding to all. As far as my experience goes, Plan B does not cause so much of disturbance and you need to be investigated to manage further. Please maintain a healthy weight, some form of regular exercise and a healthy diet. You may need hormones for inducing withdrawal bleeding and later on for setting the cycle back on track. Hope your query has been answered. Please feel free to contact for further clarifications. I will be happy to help. regards, Shanti.V.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor